Document Detail


Quinine-induced hepatotoxicity.
MedLine Citation:
PMID:  9972382     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of quinine-induced hepatotoxicity presenting within 24 hours following the ingestion of the first dose. DATA SOURCES: Case report information was obtained from the medical record, the patient, and the physicians involved in this patient's case. MEDLINE and Index Medicus were searched to obtain relevant published literature from January 1942 to May 1997 using the terms quinine, muscle cramps, liver disease, and hepatotoxicity. CASE SUMMARY: A 57-year-old Native American woman presented with symptoms of nausea, vomiting, generalized myalgia, headache, fever, chills, and rigor. The alkaline phosphatase, lactate dehydrogenase, aspartate aminotransferase, alanine aminotransferase, and gamma-glutamyltranspeptidase concentrations were dramatically elevated. Quinine was suspected as the cause after several days of hospitalization and continued therapy. With discontinuation of the quinine, the patient's symptoms resolved within 48 hours and the liver enzyme concentrations declined within 72 hours. CONCLUSIONS: Documented hepatotoxicity has occurred with quinidine, the optical isomer of quinine. Limited awareness of quinine-induced hepatotoxicity may result in an unrecognized adverse effect.
Authors:
D K Farver; M N Lavin
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  33     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1999 Jan 
Date Detail:
Created Date:  1999-03-29     Completed Date:  1999-03-29     Revised Date:  2009-11-19    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  32-4     Citation Subset:  IM    
Affiliation:
College of Pharmacy, South Dakota State University, Sacred Heart Hospital, Yankton 57078, USA. dfarver@sunflowr.usd.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Drug-Induced Liver Injury*
Female
Humans
Leg / physiopathology
MEDLINE
Middle Aged
Muscle Cramp / drug therapy,  physiopathology
Muscle Relaxants, Central / adverse effects*,  therapeutic use
Muscle, Skeletal / physiopathology
Quinine / adverse effects*,  therapeutic use
Chemical
Reg. No./Substance:
0/Muscle Relaxants, Central; 130-95-0/Quinine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Pill-induced esophagitis caused by oral rifampin.
Next Document:  Reversible nonthrombocytopenic palpable purpura associated with metoclopramide.